Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 73, NWS Salt Lake City, UT

August 30, 2013Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2013, 6:39 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2013, 6:39 PM MDT (00:39 UTC)
Expired
Aug 30, 2013, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 47 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WGUS55 KSLC 310039
FFWSLC
UTC053-310330-
/O.NEW.KSLC.FF.W.0073.130831T0039Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
639 PM MDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 930 PM MDT

* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE 
SOUTHWEST CORNER OF ZION NATIONAL PARK AND DRAINAGES FLOWING INTO 
THE VIRGIN RIVER IN THIS AREA SOUTH OF STATE ROUTE 9 AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3729 11325 3731 11317 3725 11314 3725 11300
      3717 11302 3710 11306 3713 11319

$$

PW
2 follow-up statements
390 
WGUS75 KSLC 310211
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT FRI AUG 30 2013

UTC053-310330-
/O.CON.KSLC.FF.W.0073.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
811 PM MDT FRI AUG 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

AT 756 PM MDT...RAINFALL HAS TAPERED OFF IN AND AROUND THE SOUTHWEST 
PORTION OF ZION NATIONAL PARK AND THE TOWN OF VIRGIN. 

RADAR RAINFALL ESTIMATES ACROSS THIS AREA WERE IN THE 1 TO 2 INCH 
RANGE FALLING IN LESS THAN AN HOUR. RISES HAVE BEEN REPORTED ON THE 
VIRGIN RIVER AND FLASH FLOODING FROM THE EARLIER RAIN IS LIKELY 
STILL MOVING DOWN AREA WASHES. 

THEREFORE THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 930 
PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3729 11325 3731 11317 3725 11314 3725 11300
      3717 11302 3710 11306 3713 11319

$$

PW
375 
WGUS75 KSLC 310327
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 PM MDT FRI AUG 30 2013

UTC053-310333-
/O.EXP.KSLC.FF.W.0073.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
927 PM MDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER 
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER 
INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3729 11325 3731 11317 3725 11314 3725 11300
      3717 11302 3710 11306 3713 11319

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:13 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 30, 4:13 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT FRI AUG 30 2013

.SYNOPSIS...NORTHERN UTAH WILL SEE A DRYING TREND THROUGH
SUNDAY...WITH MOISTURE RETURNING TO THE AREA ON LABOR DAY. DEEP
MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH THROUGH THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...AN UPPER LEVEL RIDGE REMAINS CENTERED OVER THE
ROCKIES THIS AFTERNOON...LEADING TO ANOTHER WARM DAY ACROSS MUCH
OF UTAH AND SOUTHWEST WYOMING...ESPECIALLY IN THE NORTHERN HALF OF
THE CWA WHERE DRIER AIR HAS BEGUN MOVING INTO THE AREA. THIS
INCLUDES THE WASATCH FRONT...WITH THE SLC AIRPORT HITTING 95
DEGREES FOR THE 52ND TIME THIS YEAR...BREAKING THE PREVIOUS ANNUAL
RECORD.

THE OTHER MAJOR STORY ACROSS THE FORECAST AREA IS DEEP MOISTURE
THAT HAS MOVED INTO THE SOUTHERN HALF OF UTAH...SETTING OFF
SCATTERED SHOWERS AND THUNDERSTORMS. WITH VERY LITTLE STEERING
FLOW...THESE STORMS ARE MOVING ONLY VERY SLOWLY AFTER INITIATING
PRIMARILY OVER THE HIGHER TERRAIN. HOWEVER...PRECIPITABLE WATER
VALUES REMAIN IN THE 1.1 TO 1.6 INCH RANGE...SO THE STORMS THAT
FORM ARE CAPABLE OF PRODUCING HEAVY RAINFALL AND POTENTIALLY FLASH
FLOODING.

THIS THREAT WILL CONTINUE AND EVEN AMPLIFY A BIT TOMORROW AND
SUNDAY. HAVE KEPT THE FLASH FLOOD POTENTIAL RATING FOR A FEW
RECREATION AREAS AT HIGH FOR BOTH THESE DAYS. FOR NOW...HAVE HELD
OFF ON ISSUING A FLASH FLOOD WATCH...SO THAT THE OVERNIGHT SHIFT
CAN HAVE ONE LAST LOOK AT THE SET-UP AND DECIDE IF A WATCH IS
NEEDED.

THIS MOISTURE WILL SURGE NORTHWARD ON MONDAY...THOUGH MODELS HAVE
BEEN SOMEWHAT INCONSISTENT ON WHAT TIME THAT MOISTURE ARRIVES.
THE 12Z GFS HELD ON TO THE PREVIOUS IDEA OF MOISTURE INCREASING
SIGNIFICANTLY OVER THE NORTH BETWEEN 18Z MONDAY AND 06Z
TUESDAY...WHICH WOULD LIKELY LEAD TO WIDESPREAD AFTERNOON
THUNDERSTORMS. HOWEVER...THE 12Z ECMWF AND THE 18Z GFS HAVE
MOISTURE MOVING INTO NORTHERN UTAH AND SOUTHWEST WYOMING BEGINNING
SUNDAY NIGHT. THIS WOULD PERHAPS LEAD TO SOME SHOWERS SUNDAY
NIGHT...FOLLOWED BY A CLOUDIER BUT LESS CONVECTIVE LABOR DAY IN
THE NORTH. EITHER WAY HOWEVER...LABOR DAY WILL LIKELY BE COOLER
THAN PREVIOUSLY FORECAST...SO HAVE COOLED TEMPS A BIT IN THIS
FORECAST PACKAGE. EVEN THESE TEMPS MAY BE A BIT AMBITIOUS IF
MONDAY IS TRULY CLOUDY...AND FURTHER ADJUSTMENTS MAY BE NECESSARY
IN THE FUTURE IF MODELS ACCELERATE OR HOLD ON TO THIS FAST
SOLUTION...INCLUDING HIGHER POPS SUNDAY NIGHT INTO MONDAY MORNING.

IN THE EXTENDED...MODELS KEEP A LARGE HIGH OVER THE INTERMOUNTAIN
WEST TUESDAY THROUGH THURSDAY. THEY ALSO ADVERTISE A DRYING TREND
THROUGH THE WEEK...WITH PRECIPITABLE WATER VALUES DROPPING BACK
BELOW 0.8 INCHES. AS SUCH...HAVE INTRODUCED A TREND OF LOWERING
POPS AS THE WEEK GOES ON...THOUGH AT THE MOMENT IT DOES NOT DRY
OUT ENOUGH TO ELIMINATE THE THREAT OF AFTERNOON THUNDERSTORMS EACH
DAY. TEMPERATURES ALSO LOOK TO REMAIN WARM...EVEN AFTER THE END OF
METEOROLOGICAL SUMMER. THE NEXT FORECAST CHALLENGE...CURRENTLY IN
DAYS 7 THROUGH 9...WILL BE WHAT HAPPENS WITH THE NEXT CLOSED LOW
MOVING THROUGH THE PACIFIC NORTHWEST. FOR NOW...THE ECMWF AND GFS
BEGIN TO DIVERGE WILDLY AFTER FRIDAY.

&&

.AVIATION...PREVAILING WINDS AT THE SLC TERMINAL ARE EXPECTED TO
REMAIN OUT OF THE NORTH THROUGH EARLY THIS EVENING...WITH A SWITCH
BACK TO SOUTHERLY AFTER 03-04Z. HOWEVER...AS THUNDERSTORMS DEVELOP
TO THE SOUTH...OUTFLOW WINDS MAY SEND STRONGER GUSTS INTO THE AREA
AFTER 22Z AND MAY SWITCH WINDS TO THE SOUTH EARLIER THAN EXPECTED.
THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE
TERMINAL THROUGH THIS EVENING.

&&

.FIRE WEATHER...VERY MOIST AIR WILL REMAIN LOCKED IN ACROSS THE
SOUTHERN AND CENTRAL FIRE DISTRICTS THROUGH AT LEAST EARLY NEXT
WEEK. SCATTERED OR BETTER COVERAGE OF CONVECTION WILL REMAIN
PRIMARILY OVER THE HIGHER TERRAIN OF SOUTHERN UTAH THIS WEEKEND.
WETTING RAINS ARE LIKELY IN THE MOUNTAINS...ALONG WITH THE ADJACENT
VALLEYS AS THE STORMS DRIFTS OFF THE HIGHER TERRAIN.

FOR NORTHERN UTAH DRIER AIR WILL SPREAD ACROSS THE AREA FROM THE
NORTHWEST IN RESPONSE TO A WEATHER DISTURBANCE MOVING EAST THROUGH
THE NORTHERN ROCKIES. MOST OF THE MOISTURE WILL STAY SOUTH OF THE
AREA THIS WEEKEND...THEN MAKE A QUICK RETURN BEGINNING SUNDAY NIGHT.
THIS RETURNING MOISTURE WILL BRING ABOUT AN INCREASE IN SHOWERS AND
THUNDERSTORMS EARLY IN THE UPCOMING WEEK. THESE EARLY WEEK STORMS
LIKELY TO CONTAIN STRONG WINDS AND ISOLATED WETTING RAINS...WITH
WETTING RAINS BECOME MORE LIKELY DURING THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...CONGER
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 2:45 AM MDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI AUG 30 2013

UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD RISK IS INCREASING BEGINNING TODAY ACROSS FAR
SOUTHERN UTAH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECAST THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN
UTAH. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAIN AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH
THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL CONTINUE TO
INCREASE THIS WEEKEND. SLOT CANYONS...NORMALLY DRY WASHES...BURN
SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY.

OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL
DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE
AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK
BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:22 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 4:23 AM MDTFlash Flood WatchSLC18 hr
Aug 31, 2:40 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 3:05 PM MDTFlash Flood WatchSLC37 hr
Aug 31, 3:10 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 31, 3:39 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 4:17 PM MDTFlash Flood WarningSLCKane5 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.